Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Statins are effective and safe

The Lancet has published a review of the safety of statins in clinical practice that concludes statins are safe and well-tolerated.

This article may prove useful following the transmission earlier this week of an episode of Tonight with Trevor McDonald that examined the safety and efficacy of statins in primary prevention patients compared to adopting lifestyle changes including exercise and diet.

Of the three people followed during the programme, all of them managed to follow the Portfolio Eating Plan and reduced their cholesterol levels. Blood pressure was also reduced. In addition to this one person stopped smoking and one reduced the number of cigarettes they smoked. All of these factors added together would have had a huge impact upon cardiovascular risk and are already the focus of health promotion activity undertaken in the NHS.

Action: Clinicians should continue to promote adoption of a healthy lifestyle at any given opportunity. The information contained in the Lancet review will help to reassure patients on statins to continue treatment.

Share 'Statins are effective and safe' on Email Share 'Statins are effective and safe' on Delicious Share 'Statins are effective and safe' on Digg Share 'Statins are effective and safe' on Facebook Share 'Statins are effective and safe' on reddit Share 'Statins are effective and safe' on Twitter

November CKS Update

Clinical Knowledge Summaries (CKS) has been updated in November for the following clinical areas:

The update also provides access to the November issue of Drug Safety Update and a pointer to the Eyes and Vision Specialist Library's National Knowledge Week on Glaucoma.

Action: Clinicians who see patients with any of these conditions may find the updated information useful when reviewing current clinical practice.

Share 'November CKS Update' on Email Share 'November CKS Update' on Delicious Share 'November CKS Update' on Digg Share 'November CKS Update' on Facebook Share 'November CKS Update' on reddit Share 'November CKS Update' on Twitter

Strontium ranelate safety warning

The Medicines and Healthcare products Regulatory Agency has issued a warning about a potentially life-threatening allergic reaction associated with strontium ranelate (Protelos®).

Strontium ranelate is indicated for the treatment of postmenopausal osteoporosis to reduce the risk of vertebral and hip fractures. Concerns have arisen about allergic reactions including drug rash with eosinophilia systemic symptoms (DRESS). DRESS is a serious and life-threatening reaction characterised by a skin rash, accompanied by a fever, swollen glands, increased numbers of white cells in the blood and can effect the liver, kidneys and lung. Treatment of DRESS includes permanently stopping the causative drug and starting corticosteroids. Recovery may be slow and symptoms may return during the recovery period.

Action: Clinicians should be aware of this potential reaction. Patients taking strontium ranelate should be advised to stop treatment and seek medical care immediately if a rash develops.

Share 'Strontium ranelate safety warning' on Email Share 'Strontium ranelate safety warning' on Delicious Share 'Strontium ranelate safety warning' on Digg Share 'Strontium ranelate safety warning' on Facebook Share 'Strontium ranelate safety warning' on reddit Share 'Strontium ranelate safety warning' on Twitter

Lumiracoxib licence suspended

The Medicines and Healthcare products Regulatory Agency has suspended the licence for lumiracoxib (Prexige®) according to a press release.

Earlier this year restrictions were introduced following safety concerns about possible liver damage. A review of the most recent worldwide data has shown that liver reactions have occurred in patients taking low doses and for short periods.

Patients who are taking lumiracoxib and who feel well may continue with treatment but are advised to book a non urgent appointment to discuss alternative treatments. Patients taking the drug who feel unwell (particularly nausea, vomiting, loss of appetite, tiredness, stomach pains, dark urine, or itching or yellowing of the skin [jaundice]) are advised to stop treatment immediately.

Action: Clinicians should be aware of this licence suspension. Patients will need their treatment reviewed and a suitable alternative should be prescribed.

Share 'Lumiracoxib licence suspended' on Email Share 'Lumiracoxib licence suspended' on Delicious Share 'Lumiracoxib licence suspended' on Digg Share 'Lumiracoxib licence suspended' on Facebook Share 'Lumiracoxib licence suspended' on reddit Share 'Lumiracoxib licence suspended' on Twitter

Vildagliptin delayed

The launched of vildagliptin (Glavus®) has been delayed by a safety update on liver enzyme elevations according to PharmaTimes.

The article states that liver enzyme elevations were less frequent in patients taking 50mg each day or 50mg twice daily compared to those taking 100mg daily. This finding has raised safety concerns and may impact on the use of this drug as a true once-daily medication.

Action: The gliptins are new agents and their place in therapy is where other agents have failed or are not tolerated. Previous recommendations are unchanged.

Share 'Vildagliptin delayed' on Email Share 'Vildagliptin delayed' on Delicious Share 'Vildagliptin delayed' on Digg Share 'Vildagliptin delayed' on Facebook Share 'Vildagliptin delayed' on reddit Share 'Vildagliptin delayed' on Twitter

« Older Posts Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer